Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 26, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 2, 2018, 12:06 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2018, 12:06 PM HST (22:06 UTC)
- Expired
- Aug 4, 2018, 3:24 AM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WWHW70 PHFO 022206 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1206 PM HST Thu Aug 2 2018 HIZ014>019-021-024>027-030400- /O.NEW.PHFO.WI.Y.0026.180802T2206Z-180804T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 1206 PM HST Thu Aug 2 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Friday. * WINDS...Northeast to East 20 to 30 mph with localized gusts to 50 mph. Winds will be strongest over and downwind of terrain in Maui county and the Big Island, but strong winds are not expected in the Hilo area. Gusts to near 50 mph have been observed in leeward Kohala and Waikoloa on the Big Island today. * TIMING...through Friday. * IMPACTS...Strong gusts will make for hazardous driving conditions, especially in high-profile vehicles. Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Birchard
4 follow-up statements
187 WWHW70 PHFO 030142 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 PM HST Thu Aug 2 2018 HIZ014>019-021-024>027-031445- /O.CON.PHFO.WI.Y.0026.000000T0000Z-180804T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 342 PM HST Thu Aug 2 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WINDS...Northeast to East 20 to 30 mph with localized gusts to 50 mph. Winds will be strongest over and downwind of terrain in Maui county and the Big Island, but strong winds are not expected in the Hilo area. * TIMING...through Friday. * IMPACTS...Strong gusts will make for hazardous driving conditions, especially in high-profile vehicles. Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Birchard
213 WWHW70 PHFO 032114 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1114 AM HST Fri Aug 3 2018 HIZ014>019-021-024>027-040400- /O.CON.PHFO.WI.Y.0026.000000T0000Z-180804T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 1114 AM HST Fri Aug 3 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast to East 20 to 30 mph with localized gusts to 50 mph. Winds will be strongest over and downwind of terrain in Maui County and the Big Island. Strong winds are not expected in the Hilo area. * TIMING...through 6 PM this afternoon. * IMPACTS...Strong gusts will make for hazardous driving conditions, especially in high-profile vehicles. Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Wroe
906 WWHW70 PHFO 040140 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 PM HST Fri Aug 3 2018 HIZ014>019-021-024>027-041445- /O.EXT.PHFO.WI.Y.0026.000000T0000Z-180804T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 340 PM HST Fri Aug 3 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...Northeast 15 to 30 mph with localized gusts to 50 mph. Winds will be strongest over and downwind of terrain on Maui County and the Big Island, especially in the South and North Kohala Districts. Strong winds are not expected in the Hilo area. * TIMING...Through 6 AM Saturday morning. * IMPACTS...Strong gusts will make for hazardous driving conditions, especially in high-profile vehicles. Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Wroe
620 WWHW70 PHFO 041324 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 324 AM HST Sat Aug 4 2018 HIZ014>019-021-024>027-041430- /O.CAN.PHFO.WI.Y.0026.000000T0000Z-180804T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- 324 AM HST Sat Aug 4 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Wind speeds have fallen below wind advisory thresholds this morning and the wind advisory was cancelled. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 2, 10:08 AM HST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 2, 10:08 AM HST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1008 AM HST Thu Aug 2 2018 .SYNOPSIS... Breezy to locally windy trade winds will continue through the weekend, supported by high pressure far north of the islands. Clouds and showers will favor windward and mountain areas, with showers remaining somewhat active the next few days. The trade winds will ease early next week as the high weakens, with fewer showers expected. It is still too soon to know if Hurricane Hector will impact island weather next week. && .DISCUSSION... Breezy to locally windy trade winds are expected through the weekend as a slow-moving, relatively strong surface high meanders around about 1700 miles NNW of the islands. Clouds and showers riding in on the trade winds will favor windward and mountain areas, and are expected to be somewhat active the next couple of days due to the presence of a mid-and upper-level trough that extends over the area from the NE. In addition to modest instability, the trough will supply periods of layered mid- and high-level clouds to island skies through the weekend. Trade winds will gradually diminish early next week as the surface high to the NNW weakens. Shower intensity and coverage is also expected to diminish as the trough aloft retreats to the W, and a ridge aloft builds in from the E. With the ridge building toward the area from the E and reducing vertical wind shear, Hurricane Hector, currently over 2000 miles away from the islands, the ridge will usher Hector into the central Pacific basin late this weekend. The latest official forecast from the National Hurricane Center indicates that Hector will be centered about 500 miles SE of the islands early Tuesday morning. It is still too early to predict what impacts Hector may have on our local weather around the middle to later part of next week as track and intensity errors are rather large in long range forecasts. && .AVIATION... Locally strong trade winds will prevail as a high pressure persists far north-northwest of the state. AIRMET TANGO for low level turbulence over and immediately south through west of the mountains will likely to continue for at least the next couple of days. Trade winds will focus most clouds and showers over windward and mountain areas, with brief MVFR CIG/VIS in passing showers. Airmass in the island vicinity will remain unstable enough for TCU and a slight chance of thunderstorms over the interior areas of the Big Island this afternoon, especially the leeward slopes. High clouds, at or above FL200, will continue to stream over the state today. && .MARINE... Strong trade winds will continue into the weekend. The Small Craft Advisory (SCA) is posted for all waters through Friday afternoon, but will likely need to be extended into Saturday. Beyond that, winds will likely start to taper off, but remain elevated over the waters near Maui County and the Big Island. The strong trade winds will maintain elevated choppy surf along east facing shores into the weekend. Surf heights are just below advisory criteria, an are expected to remain so over the next day. As the winds start to weaken this weekend, expect the surf to begin to lower. Small southeast and south swells will maintain small background surf along south facing shores through this weekend. A slightly larger long-period south swell is expected to start spreading across the island chain starting Monday, which is expected to bring surf back to near the summer-time average along south facing shores early next week. The National Hurricane Center is issuing advisories on Hurricane Hector in the East Pacific. Depending on the future track and intensity of this system, surf may increase along some shorelines around the middle of next week. The surf would likely initially build along south and east facing shores of the Big Island, before spreading to portions of the smaller islands. Stay tuned to the latest updates on Hector, and its potential impacts on seas and surf across the state next week. See the latest Oahu Surf Discussion (SRDHFO), which was updated Wednesday afternoon, for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...TS MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:02 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.